Maryland, 2014

Hail and Damaging Winds in Maryland, July 2 to 3, 2014

July 2 to 3, 2014 · NWS LWX · 11 events in 5 counties and zones

Hot and humid conditions led to an unstable environment across the Mid Atlantic. Showers and Thunderstorms were capable of producing damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$2,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Hot and humid conditions led to an unstable environment across the Mid Atlantic. Showers and Thunderstorms were capable of producing damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 2, 1:52 PM EST, 0 minutes earlier.

Area forecast discussion, Jul 2, 1:52 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
252 PM EDT WED JUL 2 2014

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN OFF THE ATLANTIC SEABOARD THROUGH
THURSDAY. A WEAK FRONTAL BOUNDARY WILL CROSS THE REGION TODAY. A
COLD FRONT WILL PASS THROUGH THE AREA THURSDAY NIGHT INTO FRIDAY
MORNING. TROPICAL CYCLONE ARTHUR MOVES OUT TO SEA TO OUR EAST
FRIDAY. CONSULT THE LATEST GUIDANCE AND INFORMATION FROM THE
NATIONAL HURRICANE CENTER FOR DETAILS ON THE PATH OF ARTHUR. HIGH
PRESSURE WILL RETURN FOR THE HOLIDAY WEEKEND.

&&

.NEAR TERM /THROUGH THURSDAY/...
HOT AND HUMID CONDITIONS WILL CONTINUE THIS AFTERNOON AND EARLY
EVENING ACROSS THE MID ATLANTIC. HEAT INDICES ARE AROUND 100-105
THIS AFTERNOON AS TEMPS IN THE 90S AND DEWPTS IN THE LOW TO MID 70S
MAKE FOR A UNCOMFORTABLE DAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED AS THE AIRMASS IS PRIMED FOR
THUNDERSTORM DEVELOPMENT AND ENHANCEMENT. A SEVERE THUNDERSTORM
WATCH IS IN EFFECT FOR THE ENTIRE LWX LOOKOUT AREA INCLUDING
BALTIMORE AND DC AND SURROUNDING WATERS. A WEAK FRONTAL BOUNDARY
AND IMPULSE IN THE FLOW ALOFT HAS LED TO THUNDERSTORM DEVELOPMENT
ACROSS THE ALLEGHENY FRONT AND POTOMAC HIGHLANDS EARLY THIS AFTERNOON.
FREQ LIGHTNING...STRONG WINDS AND COLD CLOUD TOPS HAVE BEEN OCCURRING.
ACTIVITY WILL CONTINUE TO MOVE EASTWARD AND STRENGHTHEN AS
IT MOVES INTO A HIGHLY UNSTABLE ENVIRONMENT REACHING THE I-95
CORRIDOR AFTER 4PM. A LEE TROUGH ACROSS THE BLUE RIDGE WILL ALSO
ADD IN CONVERGENCE AND THUNDERSTORM DEVELOPMENT. BOTTOM LINE...ANY
BOUNDARY THAT MOVES THROUGH THIS AIRMASS WILL LIKELY INITIATE OR
ENHANCE CONVECTION. RIVER AND BAY BREEZES ARE PROBABLE TOO. HIGH
INSTABILITY AND MARGINAL SHEAR WILL LEAD TO THE THREAT OF DMG
WINDS AND LARGE HAIL TODAY. MULTICELL CLUSTERS AS WELL AS LINE
SEGMENTS ARE EXPECTED AS 0-6KM SHEAR VECTOR IS PARELLEL TO
BOUNDARY. ROTATING STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.

SWLY FLOW ALOFT AHEAD OF A EASTWARD PROPAGATING LONG WAVE TROUGH
WILL CONTINUE THROUGH THURSDAY. ALTHOUGH A WEAK BOUNDARY WILL CROSS
TODAY...SFC WINDS WILL SWITCH BACK TO THE SW AND THE UNSTABLE
AIRMASS WILL CONTINUE INTO THURSDAY LEADING TO THE POSSIBILITY OF
SHOWERS AND THUNDERSTORMS OVERNIGHT AND INTO THURSDAY. TS ARTHUR IS
EXPECTED TO APPROACH CAPE HATTARAS BEFORE MOVING NE AND AWAY FROM
THE MID ATLANTIC THURSDAY. THE MOISTURE PLUME FROM THE TS AND THE
APPROACHING COLD FRONT THAT IS CURRENTLY LOCATED IN THE OHIO
VALLEY WILL LEAD TO AN AREA OF STRONG CONVERGENCE. THE MID-
ATLANTIC WILL BE LOCATED IN THE RIGHT ENTRANCE REGION OF A 100KT
JET THURSDAY AFTERNOON. A MESOSCALE BAND ALSO KNOWN AS A PREDESSOR
RAINFALL EVENTS...PRE...IS POSSIBLE EAST OF THE BLUE RIDGE AND
HEAVY RAIN IS EXPECTED IN AN AREA EAST OF THE BLUE RIDGE THURSDAY
AFTERNOON AND EVENING. AT THIS TIME...1 TO 2 INCHES OF ADDITIONAL
RAINFALL IS EXPECTED EAST OF THE BLUE RIDGE THROUGH THURSDAY
EVENING.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
THE COLD FRONT WILL CONTINUE TO MOVE EASTWARD AS TS ARTHUR MOVES
FURTHER OFF THE COAST THURSDAY NIGHT AND INTO FRIDAY. NRLY WINDS
ACROSS THE AREA WILL GIVE RELIEFT OF HUMID CONDITIONS. THE
PRESSURE GRADIENT WILL LEAD TO GUSTY CONDITIONS TO START THE DAY
ON FRIDAY.

MOST OF THE REGION WEST OF I-95 SHOULD BE CLEAR COME SUNRISE FRIDAY
MORNING AS DRY NORTHERLY FLOW FILLS IN BEHIND THE FRONT. A CHANCE OF
RAIN WILL HANG AROUND EAST OF I-95 INTO MIDDAY FRIDAY...THOUGH THE
ACTUAL RAINFALL COVERAGE WILL DEPEND MOSTLY ON THE TRACK THAT TC
ARTHUR TAKES UP THE COAST. SUBSTANTIAL RAINFALL AMOUNTS ARE NOT EXPECTED
WITHIN OUR CWA AS THE TC PASSES TO OUR EAST...BUT BREEZY WINDS ARE
POSSIBLE...ESPECIALLY OVER THE WATERS AND COASTAL AREAS...THROUGH
THE DAY ON FRIDAY AND INTO FRIDAY NIGHT. OVERALL...THE NIGHT OF THE
4TH OF JULY SHOULD BE RATHER MILD WITH DRY CONDITIONS AND BELOW
NORMAL TEMPERATURES FOR THIS TIME OF YEAR.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
SURFACE HIGH PRESSURE AND UPPER LEVEL RIDGING WILL BEGIN TO WORK
INTO THE AREA THROUGH THE DAY ON SATURDAY. THIS WILL LEAD TO A
WEAKENING OF WINDS...THOUGH TEMPS IN THE MID-80S AND DEWPOINTS IN
THE 50S WILL MAKE FOR A RATHER PLEASANT JULY DAY.

HIGH PRESSURE WILL PASS OVERHEAD AND OFFSHORE SATURDAY NIGHT. HEAT
AND HUMIDITY WILL BE ON THE RISE SUNDAY AND HIGH TEMPERATURES WILL
BE BACK INTO THE 90S ACROSS THE AREA BY MONDAY. A DETERIORATING COLD
FRONT MAY BRING THUNDERSTORMS TUESDAY...MAINLY IN THE AFTERNOON WHEN
DIURNAL INSTABILITY WILL BE MAXIMIZED. AN UPPER LEVEL TROUGH MAY
CONTINUE TO BRING UNSETTLED WEATHER TO THE REGION THROUGH THE
MIDDLE OF NEXT WEEK.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
TSRA IS EXPECTED TODAY AND THIS EVENING. STRONG TO SVR THUNDERSTORMS
ARE CAPABLE OF GUSTY WINDS AND LARGE HAIL. MVFR/IFR CONDITIONS ARE
EXPECTED IN TSRA ACTIVITY.  WINDS WILL VARY FROM S-SW TO W THIS
AFTERNOON BEFORE SWITCHING BACK TO SW TONIGHT. TSRA IS POSSIBLE
THROUGH THE EVENING AND OVERNIGHT. A COLD FRONT WILL MOVE ACROSS
THE REGION THURSDAY. HEAVY RAIN IS POSSIBLE FROM CHO- IAD-DCA-BWI-
MTN THURDAY AFTERNOON THROUGH EVENING AND MAY RESULT IN MVFR/IFR
CONDITIONS IN ACTIVITY.

IFR CONDITIONS MAY BE POSSIBLE FOR TERMINALS EAST OF I-95 FRIDAY
MORNING IN LOW CEILINGS AS TC ARTHUR PASSES EAST OF THE AREA. VFR
CONDITIONS ARE EXPECTED FRIDAY AFTERNOON THROUGH THE WEEKEND.

&&

.MARINE...
S-SW WINDS ACROSS THE WATERS WILL CONTINUE THROUGH THURSDAY. SHOWERS
AND THUNDERSTORMS CAPABLE OF SMW'S WILL BE POSSIBLE LATE THIS
AFTERNOON AND EVENING. HEAVY RAIN IS EXPECTED THURSDAY AFTERNOON AND
EVENING RESULTING IN LOW VSBYS AND GUSTY WINDS. A SCA IS IN EFFECT
FOR THE LOWER TIDAL POTOMAC AND SOUTH OF DRUM PT THROUGH 6PM THURSDAY. FOR
THE REST OF THE MD CHESAPEAKE WATERS...A SCA IS DROPPED OVERNIGHT
TONIGHT BUT IS IN EFFECT THURSDAY AFTERNOON.

A SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED AS TC ARTHUR PASSES OFF
OF THE MID-ATLANTIC COAST FRIDAY AND INTO FRIDAY NIGHT.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR DCZ001.
MD...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR MDZ009>011-013-
     014-016>018.
VA...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR VAZ052>057-502.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR ANZ530-
     535-536.
     SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ531>533-
     538>542.
     SMALL CRAFT ADVISORY FROM NOON TO 6 PM EDT THURSDAY FOR
     ANZ530>533-538>542.
     SMALL CRAFT ADVISORY UNTIL 6 PM EDT THURSDAY FOR ANZ534-537-
     543.

&&

SYNOPSIS...HAS
NEAR TERM...HAS
SHORT TERM...HAS/CEB
LONG TERM...CEB
AVIATION...HAS/CEB
MARINE...HAS/CEB
Hazardous weather outlook, Jul 2, 1:33 PM EST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
233 PM EDT WED JUL 2 2014

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
031000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
233 PM EDT WED JUL 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE ENTIRE LOOKOUT
AREA UNTIL 8 PM EDT TONIGHT. SEE WBCWCNLWX FOR MORE DETAILS.

A HEAT ADVISORY IS IN EFFECT FOR THE WASHINGTON AND BALTIMORE
METROPOLITAN AREAS AS WELL AS SOUTHERN MARYLAND AND THE VIRGINIA
PIEDMONT FROM NOON UNTIL 7 PM THIS EVENING. SEE WBCNPWLWX FOR
FURTHER DETAILS.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL OF THE WATERS THIS
AFTERNOON...AND FOR PORTIONS OF THE MARYLAND CHESAPEAKE BAY AND
LOWER TIDAL POTOMAC RIVER TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SMALL CRAFT ADVISORY CONTINUES UNTIL NOON THURSDAY FOR THE
MARYLAND CHESAPEAKE BAY FROM DRUM POINT TO SMITH POINT AND THE
LOWER TIDAL POTOMAC RIVER FROM COBB ISLAND TO SMITH POINT. A SMALL
CRAFT ADVISORY EXTENDS TO THE REST OF THE THE MD CHESAPEAKE BAY
WATERS FROM NOON TO 6 PM THURSDAY

SHOWERS AND THUNDERSTORMS ARE LIKELY THURSDAY AND THURSDAY NIGHT.
LOCALLY HEAVY RAINFALL IS EXPECTED AND THIS WILL POSE A THREAT FOR
FLASH FLOODING. THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING
LOCALLY DAMAGING WIND GUSTS AND LARGE HAIL...ESPECIALLY DURING THE
AFTERNOON AND EVENING.

A SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED FOR THE WATERS
FRIDAY...AND FOR PORTIONS OF THE WATERS FRIDAY NIGHT INTO SATURDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN WEATHER SPOTTER NETWORK HAS BEEN ACTIVATED THIS AFTERNOON
AND EVENING.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-031000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
233 PM EDT WED JUL 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE ENTIRE LOOKOUT
AREA UNTIL 8 PM EDT TONIGHT. SEE WBCWCNLWX FOR MORE DETAILS.

A HEAT ADVISORY IS IN EFFECT FROM NOON UNTIL 7 PM FOR PORTIONS OF
THE NORTHERN VIRGINIA PIEDMONT AS WELL AS THE NORTHERN AND WESTERN
SUBURBS OF WASHINGTON AND BALTIMORE. SEE WBCNPWLWX FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS ARE LIKELY THURSDAY AND THURSDAY
EVENING...ESPECIALLY FOR LOCATIONS NEAR AND EAST OF THE BLUE RIDGE
MOUNTAINS. LOCALLY HEAVY RAINFALL IS EXPECTED AND THIS WILL POSE
A THREAT FOR FLASH FLOODING. THUNDERSTORMS WILL ALSO BE CAPABLE OF
PRODUCING LOCALLY DAMAGING WIND GUSTS AND LARGE HAIL...ESPECIALLY
DURING THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN WEATHER SPOTTER NETWORK HAS BEEN ACTIVATED THIS AFTERNOON
AND EVENING.

In the hours before

Local storm report, Jul 2, 1:47 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
247 PM EDT WED JUL 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     TSTM WND DMG     2 SW WINEBRENNERS CROSS 39.40N  77.92W
07/02/2014                   BERKELEY           WV   AMATEUR RADIO

            TREES DOWN ACROSS THE ROAD NEAR THE ROUTE 9 AND SHORT
            ROAD INTERCHANGE.

&&

EVENT NUMBER LWX1400543

JE

The radar

The Sterling radar (KLWX), 49 km away, was scanning. The volume nearest the first event began at 18:52 UTC.

Open the radar archive at this moment

Event by event

6 hail, 5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
July 2, 1:52 PM EST
Where
Washington County, 38.56 mi ESE of Little Orleans
Measured
52 kt (60 mph) estimated gust
Crop damage
$1,000
Reported by
Trained Spotter
Coordinates
39.370, -77.740

There were downed trees and large branches on Canal towpath.

Thunderstorm Wind, Frederick

When
July 2, 2:15 PM EST
Where
Frederick County, 1.66 mi NW of Lime Kiln
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
Amateur Radio
Coordinates
39.367, -77.452

There was a tree down on Elmer Derr Road west of Ballenger Creek Pike.

Hail, St. Mary'S

When
July 2, 3:30 PM EST
Where
St. Mary'S County, 1.16 mi ENE of Compton
Measured
1 in hail
Reported by
Public
Coordinates
38.279, -76.682

Thunderstorm Wind, St. Mary'S

When
July 2, 3:36 PM EST
Where
St. Mary'S County, 2.48 mi N of Leonardtown
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
Emergency Manager
Coordinates
38.336, -76.634

There was a tree down at the intersection of Macintosh Road and Burnt Mill Drive.

Thunderstorm Wind, St. Mary'S

When
July 2, 4:26 PM EST
Where
St. Mary'S County, 0.74 mi W of Patuxent River
Measured
59 kt (68 mph) measured gust
Reported by
AWOS
Coordinates
38.279, -76.413

Hail, Harford

When
July 2, 4:45 PM EST
Where
Harford County, 0.35 mi N of Scarff
Measured
1 in hail
Reported by
Public
Coordinates
39.535, -76.429

Hail, Harford

When
July 2, 4:48 PM EST
Where
Harford County, 1.2 mi SSW of Bynum
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.554, -76.377

Hail, Harford

When
July 2, 4:50 PM EST
Where
Harford County, 1.27 mi ENE of Vale
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
39.538, -76.379

Hail, Harford

When
July 2, 4:54 PM EST
Where
Harford County, 1.27 mi ENE of Forest Hill
Measured
1 in hail
Reported by
Public
Coordinates
39.587, -76.358

Hail, Harford

When
July 2, 4:54 PM EST
Where
Harford County, 0.55 mi NW of Forest Hill
Measured
1.25 in hail
Reported by
Public
Coordinates
39.585, -76.388

Thunderstorm Wind, Charles

When
July 3, 12:07 AM EST
Where
Charles County, 1.41 mi S of Olivers Shop
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
911 Call Center
Coordinates
38.460, -76.878

There was a tree down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2014Every state in 2014This day in weather historyWarnings in Maryland, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534179, 534180, 534181, 534182, 534183, 534184, 534185, 534186, 534187, 534188, 535770.